Skip to main content
More Search Options
A member of our team will call you back within one business day.
Your child has been diagnosed with hypernatremia. This means there is too much sodium in the blood. It can be caused by a high salt intake. But it is more often due to fluid loss. Loss of too much fluid can occur if the kidneys excrete too much urine. This is called polyuria. Fluid loss can also be caused by excessive sweating. This can happen during hot weather or exercise. It can be caused by diarrhea or vomiting. It can also be caused if you do not drink enough water. If not treated right away, it can cause a seizure or a loss of consciousness. It can also lead to death. Symptoms include:
Low blood pressure
Check "nutrition Facts" lebels for sodium content and do not let your child eat foods high in sodium, such as:
Commercially prepared tomato sauce and spaghetti sauce
Potato and corn chips
Canned chili and stew
Have your child drink more fluids as advised.
Have your child’s sodium levels checked as often as advised by your doctor. This is very important if your child takes a diuretic. This is a medication that helps flush water from the body.
Replace your child’s body fluids after vomiting or diarrhea. Ask your healthcare provider for the best way to do this.
Tell your doctor about all medications your child is taking. This includes both prescribed and over-the-counter medications. Some of these can raise sodium levels.
Have your child take all medications as directed.
Make follow-up appointments for your child as advised by our staff. The doctor will need to watch your child’s condition closely. Your child may need extra care if he or she has a health condition that causes the hypernatremia.
Call your child’s doctor right away if your child has any of the following:
Muscle twitching, spasms, or cramps
Loss of consciousness or fainting
Dizziness or lightheadedness